Volume 1, issue 1 (1997)

Download this article
For printing
Recent Issues

Volume 20
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Alexander duality, gropes and link homotopy

Vyacheslav S Krushkal and Peter Teichner

Geometry & Topology 1 (1997) 51–69

arXiv: math.GT/9705222

Abstract

We prove a geometric refinement of Alexander duality for certain 2–complexes, the so-called gropes, embedded into 4–space. This refinement can be roughly formulated as saying that 4–dimensional Alexander duality preserves the disjoint Dwyer filtration.

In addition, we give new proofs and extended versions of two lemmas of Freedman and Lin which are of central importance in the A-B–slice problem, the main open problem in the classification theory of topological 4–manifolds. Our methods are group theoretical, rather than using Massey products and Milnor μ–invariants as in the original proofs.

Keywords
Alexander duality, 4–manifolds, gropes, link homotopy, Milnor group, Dwyer filtration
Mathematical Subject Classification
Primary: 55M05, 57M25
Secondary: 57M05, 57N13, 57N70
References
Forward citations
Publication
Received: 17 June 1997
Revised: 17 October 1997
Published: 26 October 1997
Proposed: Robion Kirby
Seconded: Michael Freedman, Ronald Stern
Authors
Vyacheslav S Krushkal
Department of Mathematics, Michigan State University
East Lansing, Michigan 48824-1027, USA
Max-Planck-Institut für Mathematik
Gottfried-Claren-Strasse 26
D-53225 Bonn
Germany
Peter Teichner
Department of Mathematics
University of California in San Diego
La Jolla
California 92093-0112
USA